Iowa, 2013

Funnel Clouds in Iowa, June 9, 2013

June 9, 2013 · NWS DMX · 6 events in 4 counties and zones

An upper level low moved through Iowa during the afternoon of the 9th as a weak cold front moved east across the area during the early afternoon. Parameters were weak with CAPE below 1000 J/kg and very little shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level low moved through Iowa during the afternoon of the 9th as a weak cold front moved east across the area during the early afternoon. Parameters were weak with CAPE below 1000 J/kg and very little shear. The LCL was low at around 500 meters. A narrow line of showers and thunderstorms developed in the vicinity of the cold front, though no severe weather was reported. Funnel cloud reports were received over north central into northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 2:36 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 9, 2:36 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SUN JUN 9 2013

.SHORT TERM.../TONIGHT/...
ISSUED AT 335 PM CDT SUN JUN 9 2013

PRECIP TRENDS WILL BE THE PRIMARY CONCERN THIS EVENING.  OCCLUDED
SYSTEM CONTINUES TO DRIFT ACROSS NWRN IA AND WILL EVENTUALLY EXIT
THE AREA TO THE EAST BY EARLY MON.  LITTLE IN THE WAY OF SYNOPTIC
SCALE FORCING REMAINS...HOWEVER DEEPER 0-1KM MOISTURE CONVERGENCE
HAS PRODUCED A NARROW LINE OF CONVECTION ACROSS ERN FORECAST AREA
ALONG CENTERVILLE TO MASON LINE AT 20Z.  BOUNDARY ARCING FROM
SURFACE LOW NEAR SPENCER HAS ALSO PRODUCED A FEW SHOWERS/STORMS
FARTHER EAST TOWARD WATERLOO AND INTO WRN IL.  RAP2 MLCAPES ARE ONLY
SEVERAL HUNDRED J/KG...HOWEVER MUCH OF THAT IS 0-3KM AND WITH LOW
LCLS COULD LEAD TO A FEW FUNNEL CLOUDS OR BRIEF WEAK TORNADOES.  NON
SUPERCELL TOR PARAMETER IS HITTING THE 0-1KM CONVERGENCE AXIS...BUT
NO REPORTS AS OF YET.  LINEAR NON-DISCRETE NATURE MAY BE A LIMITING
FACTOR.

EXPECT PRECIP TO WANE DURING THE EVENING AS SYSTEM HEADS OFF TO THE
EAST AND INSOLATION WEAKENS.  12Z OPERATIONAL AND HI RES WRF RUNS
KEEP PLENTY OF STRATUS IN PLACE.  15Z HOPWRF IS A LITTLE MORE
OPTIMISTIC GOING MORE CELLULAR AND THEN CLEARING WITH POTENTIALLY MORE
FOG.  LATEST VISIBLE IMAGERY WOULD SEEM TO SUPPORT THE FORMER
SOLUTION SO HAVE CLOUDS AND AREAS OF FOG MENTIONED.  IF WE CLEAR OUT
MORE...LINGERING LOW LEVEL MOISTURE...WET GROUND FROM RECENT
RAINS...AND DIMINISHING WINDS WOULD CERTAINLY BE MORE CONDUCIVE FOR
DENSE FOG DEVELOPMENT AND WOULD NEED TO BE HIT HARDER IN THE
SUBSEQUENT FORECAST UPDATES.

.LONG TERM.../MONDAY THROUGH SUNDAY/...
ISSUED AT 335 PM CDT SUN JUN 9 2013

UPPER LEVEL LOW WILL PUSH WELL EAST OF IOWA BY BEGINNING OF
PERIOD...AS A WEAK RIDGE BUILDS IN FOR THE BEGINNING OF THE WEEK.
WITH RIDGING...WINDS WILL SHIFT TO THE SOUTH...AND WAA WILL
INCREASE INTO TUESDAY AS SURFACE LOW PUSHES ACROSS KANSAS. THIS
WILL ALLOW FOR TEMPERATURES TO WARM INTO TUESDAY. HAVE BUMPED
TEMPERATURES UP AGAIN...ESPECIALLY IN THE WEST FOR TUESDAY.
HOWEVER...HIGHS WILL BE DEPENDENT ON AMOUNT OF MIXING...WITH H85
TEMPS 25 ACROSS THE WEST...BUT MIXING ATTM LOOKS TO BE LIMITED
WITH INVERSION IN PLACE. WARM FRONT WILL LIFT ACROSS CENTRAL IOWA
THROUGHOUT THE DAY TUESDAY...AND WILL BECOME THE FOCUS FOR
THUNDERSTORM DEVELOPMENT IN THE EVENING HOURS. SOUNDINGS INDICATE
STRONG CAP ACROSS MUCH OF THE AREA...AND H7 TEMPS NEAR 15 THROUGH
THE AFTERNOON HOURS. NAM ATTEMPTS TO BRING SHORTWAVE ACROSS IOWA
DURING THE DAY TUESDAY...BUT HAVE LEFT POPS OUT FOR NOW WITH CAP.
HOWEVER...SHORTWAVE WILL DIG SE FROM THE DAKOTAS...WITH COOLER
TEMPERATURES ALOFT PUSHING BACK INTO NORTHERN IOWA. SHORTWAVE WILL
ALLOW FOR THUNDERSTORMS TO DEVELOP ALONG AND NEAR THE FRONTAL
BOUNDARY. CAPE VALUES ATTM LOOK TO BE HIGH...BUT MAY BE INFLUENCED
BY STRENGTH OF CAP...BUT 1000-2000 J/KG ACROSS THE NORTH IS
POSSIBLE. IN ADDITION...DECENT SHEAR WITH WAVE COULD LEAD TO
SEVERE WEATHER POTENTIAL LATE TUESDAY AND OVERNIGHT INTO
WEDNESDAY. HOWEVER...POTENTIAL WILL BE DEPENDENT ON POSITION OF
FRONTAL BOUNDARY AND TIMING OF SHORTWAVE...AND MODELS APPEAR TO BE
SLOWING WAVE...BRINGING IT ACROSS IOWA EARLY WEDNESDAY MORNING.
HAVE KEPT POPS CWA WIDE TUESDAY NIGHT AND THROUGH THE DAY
WEDNESDAY...WITH BEST CHANCES IN THE NORTH.

ANOTHER RIDGE BUILDS INTO IOWA FOR THE END OF THE WEEK...WITH
TEMPERATURES WARMING AGAIN INTO THE WEEKEND. HOWEVER...ANOTHER
FRONTAL BOUNDARY WILL PUSH ACROSS THE NORTHERN PLAINS ASSOCIATED
WITH UPPER LEVEL LOW IN CANADA. SYSTEM AGAIN LOOKS TO BRING HEAVY
RAIN POTENTIAL TO CENTRAL IOWA SATURDAY...HOWEVER SYSTEM WILL BE
QUICK MOVING...PUSHING THROUGH IOWA...WITH ONLY LINGERING CHANCES
FOR PRECIPITATION SUNDAY.

&&

.AVIATION...09/18Z
ISSUED AT 103 PM CDT SUN JUN 9 2013

WIDESPREAD MVFR/VFR CIGS ARE IN PLACE ACROSS IA IN VICINITY OF LOW
PRESSURE ALONG WRN IA/MN BORDER. LOW WILL MOVE ACROSS CENTRAL IA
THIS EVENING BEFORE EXITING TO THE EAST MON MORNING. STRATUS
SHIELD UPSTREAM OVER ERN SECTIONS OF NE AND DAKOTAS SHOULD KEEP
MVFR OR LOWER CONDITIONS IN PLACE THROUGH THE PERIOD...AND WILL
LIKELY DIP TO IFR OR EVEN LIFR AT TIMES OVERNIGHT. THESE
RESTRICTIONS ARE MAINLY BASED ON CIGS FOR THE TIME
BEING...ALTHOUGH VSBYS COULD BE RESPONSIBLE IF WE HAPPEN TO CLEAR
AND THEN RADIATIVELY COOL. TYPICAL DIURNAL IMPROVEMENT SHOULD OCCUR
AROUND 15Z WITH INSOLATION AND SYSTEM CONTINUING TO MOVE AWAY.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...AWB
AVIATION...SMALL
Hazardous weather outlook, Jun 9, 9:48 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1048 AM CDT SUN JUN 9 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1048 AM CDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO
THE EVENING ACROSS THE AREA.  A BRIEF FUNNEL CLOUD OR WEAK TORNADO
IS ALSO POSSIBLE FROM NOONTIME THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AND MAINLY FRIDAY INTO SATURDAY. THERE IS A THREAT OF SEVERE
WEATHER TUESDAY NIGHT...WITH LARGE HAIL...DAMAGING WINDS...AND AN
ISOLATED TORNADO POSSIBLE. THE GREATEST CHANCE FOR SEVERE WEATHER
EXTENDS ALONG AND NORTH OF A LINE FROM CARROLL TO OSKALOOSA
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT.

MJB/BSS

In the hours before

Special weather statement, Jun 9, 2:46 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT SUN JUN 9 2013

IAZ007-017-027-028-038-039-049-050-062-075-086-097-092145-
BLACK HAWK-BREMER-BUTLER-CERRO
GORDO-DAVIS-GRUNDY-MAHASKA-MARSHALL-POWESHIEK-TAMA-WAPELLO-WORTH-
346 PM CDT SUN JUN 9 2013

...BRIEF HEAVY RAINS ACROSS EASTERN IOWA...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST EAST OF MASON
CITY TO 10 MILES NORTH OF GRINNELL TO 31 MILES SOUTH OF
OTTUMWA...MOVING NORTHEAST AT 25 MPH.

WINDS GREATER THAN 30 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE
WITH THESE STORMS.  1.66 INCHES OF RAIN WAS REPORTED IN MASON CITY
OVER A 45 MINUTE PERIOD WITH THE PASSAGE OF THESE SHOWERS AND STORMS.

LOCATIONS IMPACTED INCLUDE...
  HOLLAND...            GRUNDY CENTER...      DRAKESVILLE...
  CHILLICOTHE...        BRISTOW...            KIRKVILLE...
  KEOMAH VILLAGE...     GRUNDY CENTER...      GLADBROOK...
  GARWIN...             OSKALOOSA...          PARKERSBURG...
  BLOOMFIELD...         OTTUMWA...            MONTEZUMA...
  WATERLOO...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.  BRIEF HEAVY RAINS MAY PRODUCE PONDING WATER ON STREETS AND
LOW VISIBILITIES.

SMALL

The radar

The Des Moines radar (KDMX), 164 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

6 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cerro Gordo

When
June 9, 4:10 PM CST
Where
Cerro Gordo County, 2 mi E of Mason City
Reported by
Emergency Manager
Coordinates
43.150, -93.160

Two brief funnel clouds reported.

Funnel Cloud, Cerro Gordo

When
June 9, 4:10 PM CST
Where
Cerro Gordo County, 4.69 mi N of Meservey
Reported by
Law Enforcement
Coordinates
42.988, -93.478

Brief funnel cloud reported with rotation in the clouds.

Funnel Cloud, Emmet

When
June 9, 4:10 PM CST
Where
Emmet County, 1 mi NW of Armstrong
Reported by
Emergency Manager
Coordinates
43.410, -94.514

Funnel Cloud, Emmet

When
June 9, 4:10 PM CST
Where
Emmet County, Wallingford
Reported by
Emergency Manager
Coordinates
43.330, -94.830

Funnel Cloud, Winnebago

When
June 9, 4:55 PM CST
Where
Winnebago County, 1.38 mi N of Buffalo Center
Reported by
Trained Spotter
Coordinates
43.400, -93.952

Brief heavy rain also reported.

Funnel Cloud, Hamilton

When
June 9, 5:32 PM CST
Where
Hamilton County, 1.21 mi NNE of Ellsworth
Reported by
Public
Coordinates
42.336, -93.570

Observed by motorist on Interstate 35 at mile marker 133. Funnel was moving north.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445289, 445291, 445292, 445293, 445171, 445288.